Affordable Access

Acute effect of low-dose thiacloprid exposure synergised by tebuconazole in a parasitoid wasp

Authors
  • Willow, Jonathan
  • Silva, Ana
  • Veromann, Eve
  • Smagghe, Guy
Publication Date
Jan 01, 2019
Source
Ghent University Institutional Archive
Keywords
Language
English
License
Unknown
External links

Abstract

Agricultural practices often involve tank-mixing and co-application of insecticides with fungicides to control crop pests. However, natural methods relying on biological control agents such as hymenopteran parasitoids have been shown to be highly effective in suppressing crop pest populations. The current body of insecticide risk assessment data accounting for fungicide co-application is very small, the present study being the first to examine this in a parasitoid wasp. Through low-dose exposure to dry residues of the neonicotinoid insecticide thiacloprid, we examined its mortal and knockdown effect on Aphelinus abdominalis when co-applied with increasing doses of the fungicide tebuconazole. Both of these acute effects of thiacloprid were synergised (toxicity increased to a greater-than-additive effect) by tebuconazole, resulting in significant mortality from low-dose co-applications of tebuconazole, and significant knockdown even without co-applied tebuconazole, the effect increasing as tebuconazole concentration increased. We show the highly toxic effect that a low dose of thiacloprid imposes on A. abdominalis populations, and a synergistic toxicity when co-applied with low doses of tebuconazole. Our work suggests a need for updating pesticide risk assessment methods, accounting for pesticide mixtures, in order to make these risk assessments more field relevant.

Report this publication

Statistics

Seen <100 times